Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 102, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2013, 2:09 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2013, 2:09 PM CDT (19:09 UTC)
- Expired
- May 29, 2013, 3:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 61 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 2:10 PM CDT | HAIL 0.75 | 2 W Greensburg, KS | |
| May 29, 2:15 PM CDT | TSTM WND GST 60 | 7 N Protection, KS | |
| May 29, 2:30 PM CDT | TSTM WND GST 65 | 7 Ssw Greensburg, KS | WINDS WERE ESTIMATED AT 60 TO 70 MPH. |
| May 29, 2:30 PM CDT | TSTM WND GST 65 | 7 Ssw Greensburg, KS | WINDS WERE ESTIMATED AT 60 TO 70 MPH. REPORT CORRECTED FOR SOURCE. |
| May 29, 2:30 PM CDT | HAIL 0.75 | 7 Ssw Greensburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 12:22 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -416 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -109 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
968
WUUS53 KDDC 291909
SVRDDC
KSC033-097-292000-
/O.NEW.KDDC.SV.W.0102.130529T1909Z-130529T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
209 PM CDT WED MAY 29 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 300 PM CDT
* AT 208 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
PROTECTION...AND MOVING NORTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
WILMORE...BELVIDERE...MULLINVILLE...GREENSBURG AND HAVILAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3724 9955 3738 9954 3738 9955 3739 9956
3747 9954 3772 9954 3772 9903 3741 9902
3720 9945
TIME...MOT...LOC 1910Z 202DEG 23KT 3733 9951
HAIL...1.00IN
WIND...70MPH
$$
JJOHNSON1 follow-up statement
678
WWUS53 KDDC 291927
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT WED MAY 29 2013
KSC033-097-292000-
/O.CON.KDDC.SV.W.0102.000000T0000Z-130529T2000Z/
KIOWA KS-COMANCHE KS-
227 PM CDT WED MAY 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
COMANCHE AND KIOWA COUNTIES UNTIL 300 PM CDT...
AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF COLDWATER...AND MOVING NORTH AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC. 60 MPH WINDS WERE REPORTED 7 MILES NORTH OF
PROTECTION AT 215 PM.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BELVIDERE...MULLINVILLE...GREENSBURG AND HAVILAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3731 9951 3772 9953 3772 9903 3741 9902
TIME...MOT...LOC 1925Z 202DEG 23KT 3742 9946
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:35 PM CDT, 34 minutes earlier.
Area forecast discussion, May 29, 1:35 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 135 PM CDT WED MAY 29 2013 ...UPDATED SHORT TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 134 PM CDT WED MAY 29 2013 AN UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EASTWARD ACROSS THE CENTRAL ROCKIES AND INTO THE HIGH PLAINS THIS AFTERNOON. AS THIS TROUGH APPROACHES, A STRONG UPPER LEVEL JET WILL NOSE INTO THE SOUTHERN HIGH PLAINS PLACING SOUTHWEST KANSAS IN THE LEFT EXIT REGION AND IN TURN HELP SUSTAIN ANY STORMS THAT FORM. AS YOU HEAD TO THE SURFACE, LEE TROUGHING BECOMES APPARENT ACROSS EASTERN COLORADO WITH A DRYLINE EXTENDING SOUTH ACROSS FAR WESTERN KANSAS INTO THE WESTERN PORTIONS OF THE TX/OK PANHANDLES. VERY MOIST CONDITIONS WILL BE FOUND AHEAD OF THIS BOUNDARY AND IS WHERE STORMS WILL FORM IN THE AFTERNOON INTO THE EVENING HOURS. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO TENNIS BALLS AND DAMAGING WINDS OF 70 MPH POSSIBLE. TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGEST SUPERCELLS, ESPECIALLY SOUTH OF A LINE FROM DODGE TO LARNED LATER THIS EVENING. STRONG SOUTHERLY WINDS WILL ALSO BE FELT THIS AFTERNOON INTO THIS EVENING AHEAD OF THE DRYLINE AND A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM FOR AREAS EAST OF A LINE FROM HILL CITY TO GARDEN CITY TO HUGOTON. ANY STORMS THAT DEVELOP THIS AFTERNOON WILL INITIALLY START OUT AS DISCRETE CELLS THEN CONGEAL INTO A LINE AS THEY TREK TO THE EAST. ADDITIONAL STORMS WILL ALSO BE POSSIBLE AHEAD OF THIS LINE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THE INITIAL LINE IS ANTICIPATED TO MOVE INTO WICHITA'S AREA THIS EVENING. HOWEVER, A FEW ADDITIONAL STORMS MAY FORM ACROSS WEST CENTRAL AND CENTRAL KANSAS AS THE NIGHT PROGRESSES. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE MID 50S ACROSS THE KS/CO BORDER TO MID 60S ACROSS SOUTH CENTRAL KANSAS. THE UPPER LEVEL TROUGH MOVES INTO THE NORTHERN PLAINS TOMORROW AND STRENGTHENS INTO A LOW. A STRONG UPPER LEVEL JET WILL THEN BE PLACED ABOVE THE CENTRAL HIGH PLAINS. TOWARDS THE SURFACE, A WEAK COLD FRONT IS ANTICIPATED TO MOVE THROUGH WESTERN KANSAS IN THE MORNING. HOWEVER, THIS WILL ONLY SHIFT WINDS TO MORE OF A WESTERLY DIRECTION. THE ONLY EXCEPTION TO THIS WILL BE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WHERE SOUTHERLY WINDS WILL CONTINUE. A FEW STORMS MAY DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS IN THE AFTERNOON AS THE AFOREMENTIONED FRONT STALLS OUT. A FEW OF THESE STORMS COULD BECOME SEVERE, BUT QUICKLY MOVE INTO WICHITA'S FORECAST RESPONSIBILITY. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY WITH PARTLY CLOUDY SKIES. HIGHS TOMORROW ARE FORECASTED TO RANGE FROM THE LOWER 80S ACROSS WEST CENTRAL KANSAS TO AROUND 90 DEGREES ACROSS THE KS/OK BORDER. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 225 AM CDT WED MAY 29 2013 THE NAM WAS CLOSELY FOLLOWED FOR TIMING AND AREAL COVERAGE FOR PRECIPITATION PROBABILITIES ON THURSDAY, WHICH ACTUALLY INTRODUCES POPS WHERE PREVIOUSLY NONE WERE CARRIED. THE REASON IS THAT THE ATMOSPHERE WILL STILL BE CONDITIONALLY UNSTABLE WITH CAPES UP TO AROUND 1500 (MOST UNSTABLE) FROM WESTERN INTO CENTRAL KANSAS THURSDAY MORNING, AS A -15 TO NEAR -20 DEGREES C COLD POOL AND LEADING EDGE OF A LEFT FRONT QUAD JET ROTATES INTO THE REGION. THIS COULD ALLOW ADDITIONAL SCATTERED SHOWERS AND STORMS ESPECIALLY NEAR A THERMALLY INDIRECT TRANSVERSE AGEOSTROPHIC CIRCULATION. DRY CONDITIONS ARE ANTICIPATED THROUGH THE WEEKEND AS NORTHWEST UPPER LEVEL FLOW BECOMES ESTABLISHED AND THE CENTRAL HIGH PLAINS BECOMES OVERCOME WITH MUCH DRIER AIR THAN HAS BEEN SEEN FOR AT LEAST A COUPLE OF WEEKS. BY FRIDAY NIGHT, THE ECMWF MODELS SURFACE DEW POINTS IN THE 30'S TO LOW 40S WITH LIGHT NORTHERLY FLOW. LOW LEVEL STRATUS APPEARS LIKELY TO REMAIN ANCHORED ACROSS THE UPPER MIDWEST DURING THIS PERIOD. SOUTHERLY SURFACE FLOW WILL RETURN TO WESTERN KANSAS QUICKLY HOWEVER. THE WEAK SURFACE HIGH WILL SPREAD EAST ACROSS THE MISSISSIPPI VALLEY BY SUNDAY NIGHT, ALLOWING LIGHT TO MODERATE SOUTHEAST WINDS TO BECOME REESTABLISHED. THE MODELS INDICATE A BROAD WEAK UPPER RIDGING PATTERN HEADING INTO EARLY NEXT WEEK. WEAK SHORTWAVES MOVING THROUGH THE RIDGE ALONG WITH SURFACE BASED CONVECTION COULD ALLOW THUNDERSTORMS DEVELOPMENT ON ANY GIVEN DAY THROUGH MIDWEEK, AS THE ECMWF SUGGESTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 130 PM CDT WED MAY 29 2013 VFR CONDITIONS WILL PREVAIL TODAY ACROSS THE TAF SITES. HOWEVER, STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED TO DEVELOP THIS AFTERNOON INTO THIS EVENING. THIS WILL ALLOW VISIBILITIES AND CEILINGS TO DROP TO MVFR/IFR CONDITIONS. I HAVE PLACED A TEMPO GROUP TO ACCOUNT FOR THIS. WINDS WILL GENERALLY BE FROM THE SOUTH AROUND 25 KNOTS THIS AFTERNOON GUSTING TO AROUND 35 KNOTS AT TIMES. WINDS THEN DECREASE TO AROUND 15 KNOTS THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 87 60 87 / 40 10 10 20 GCK 58 86 57 86 / 30 10 10 20 EHA 57 89 58 89 / 10 10 10 10 LBL 59 90 60 90 / 20 10 10 20 HYS 61 82 59 84 / 60 20 20 20 P28 65 86 67 88 / 60 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-045-046- 063>066-075>081-085>090. && SHORT TERM...HOVORKA_42 LONG TERM...RUSSELL AVIATION...HOVORKA_42
Hazardous weather outlook, May 29, 5:15 AM CDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...AMENDED NATIONAL WEATHER SERVICE DODGE CITY KS 515 AM CDT WED MAY 29 2013 KSZ030-031-043>046-061>066-074>081-084>090-301015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 515 AM CDT WED MAY 29 2013 /415 AM MDT WED MAY 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT ALONG AND EAST OF A DRYLINE WHICH IS EXPECTED TO EXTEND FROM LAKIN TO ULYSSES TO NEAR HUGOTON EARLY THIS AFTERNOON. THE PRIMARY HAZARD WILL BE TENNIS BALL SIZE HAIL, AND WIND GUSTS UP TO 75 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE LATE AFTERNOON AND THIS EVENING. A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 9 PM TODAY. PLEASE REFER TO THE LATEST WEATHER MESSAGE FOR MORE DETAILS. ELEVATED FIRE DANGER LEVELS CAN BE EXPECTED NEAR THE COLORADO BORDER LATE THIS AFTERNOON. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS ON THURSDAY AND THEN AGAIN LATE FRIDAY AFTERNOON AND FRIDAY EVENING. A FEW OF THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH HAIL AND STRONG WINDS BEING THE PRIMARY HAZARD. IN ADDITION...LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL BE POSSIBLE OVER PORTIONS OF SOUTHWESTERN KANSAS THURSDAY. THESE CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER LEVELS...MAINLY WEST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LAKIN TO HUGOTON LINE AFTER 2 PM CDT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, May 29, 1:57 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
157 PM CDT WED MAY 29 2013
KSZ079-080-291945-
EDWARDS-KIOWA-
157 PM CDT WED MAY 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND KIOWA COUNTIES...
AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF MULLINVILLE...MOVING NORTH AT
45 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN EDWARDS AND KIOWA COUNTIES...INCLUDING THE CITIES OF
GREENSBURG...CENTERVIEW...FELLSBURG AND LEWIS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3798 9955 3798 9912 3798 9903 3763 9903
3739 9925 3739 9955
TIME...MOT...LOC 1857Z 200DEG 40KT 3750 9941
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Meade | 45 min |
| May 28, 7:03 PM CDT | Special Weather Statement | DDC | Haskell | 42 min |
| May 28, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell | 49 min |
| May 28, 7:46 PM CDT | Special Weather Statement | DDC | Clark | 44 min |
| May 28, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 50 min |
| May 28, 9:49 PM CDT | High Wind Warning | DDC | Pawnee, Stafford | 2 hr |
| May 29, 1:57 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 48 min |
| May 29, 2:48 PM CDT | Special Weather Statement | DDC | Scott | 42 min |
| May 29, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 56 min |
| May 29, 2:51 PM CDT | Special Weather Statement | DDC | Haskell | 39 min |
| May 29, 2:56 PM CDT | Special Weather Statement | DDC | Scott | 49 min |
| May 29, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 53 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 46 min |
| May 29, 4:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 43 min |
| May 29, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 49 min |
| May 29, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny, Scott | 43 min |
| May 29, 6:47 PM CDT | Special Weather Statement | DDC | Barber | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.